Tornadoes · United States · Arizona · 2004
F0 tornado, Jack Rabbit, Arizona, September 29, 2004
This F0 tornado ran 3.0 miles across Navajo County on September 29, 2004, touching down at 1:50 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 29, 2004
- Touchdown
- 1:50 PM MDT (19:50 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Navajo County
- Touchdown point
- 34.970, -110.430
- Lift-off point
- 34.970, -110.430
- Record number
- 566
What the Weather Service recorded
A tornado was on the ground for about 15 minutes about 10 miles east of Winslow and 5 miles north of Jack Rabbit. The tornado was visible from Interstate 40 and an ADOT employee was able to photograph the tornado at milepost 162.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the tornado touched down at Sep 29, 11:25 AM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 29, 11:25 AM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1025 AM MST WED SEP 29 2004 .SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL MAINLY BE ACROSS NORTHERN SECTIONS OF THE STATE ALONG THE UTAH BORDER AND IN EASTERN SECTIONS ALONG THE NEW MEXICO BORDER THROUGH THURSDAY. HIGH PRESSURE WILL BUILD OVER THE AREA BY SUNDAY...SO EXPECT MOSTLY CLEAR SKIES AND A SLOW WARMING TREND. && .DISCUSSION...AWIPS SERVER PROBLEMS THIS EVENING DELAYED ISSUANCE OF THE ZONES AND AFD. STORM SYSTEM OVER SOUTHWEST UTAH THIS EVENING...WILL SLOWLY PROGRESS TO THE EAST OF THE STATE LATE ON THURSDAY. COOL TEMPERATURES ALOFT WILL AID AFTERNOON THUNDERSTORM DEVELOPMENT ESPECIALLY ALONG THE UTAH BORDER. SLIGHTLY DEEPER MOISTURE ALONG THE NEW MEXICO BORDER AND STRONG LAPSE RATES...WILL ALSO AID THUNDERSTORM DEVELOPMENT IN THIS REGION. THERE IS THE POSSIBILITY OF LINGERING ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS ALONG THE UTAH BORDER FRIDAY AND SATURDAY...DUE TO A WEAK TROUGH EXTENDING THROUGH SOUTHERN CALIFORNIA INTO COLORADO. MOISTURE POOLS ALONG THIS WEAK TROUGH AND COOL 500 MB TEMPERATURES AROUND -16 C WILL PROVIDE LIS FROM -1 TO -3 DURING THE AFTERNOON...WE CAN NOT RULE OUT THE POSSIBILITY OF A FEW AFTERNOON SHOWERS AND THUNDERSTORMS. 500 MB HIGH BUILDS OVER THE SOUTHWEST U.S. ON SUNDAY...BRINGING DRIER AND MORE STABLE CONDITIONS. AS A RESULT...THE ISOLATED SHOWER AND THUNDERSTORM ACTIVITY ALONG THE UTAH BORDER WILL COME TO AN END. ANOTHER WEATHER SYSTEM MOVES ACROSS THE STATE LATE ON MONDAY INTO TUESDAY TO BRING ANOTHER CHC OF PRECIPITATION ALONG WITH COOLER TEMPERATURES. HIGH PRESSURE BUILDS INTO THE AREA BY MIDWEEK FOR DRY AND WARMER CONDITIONS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && TC
Hazardous weather outlook, Sep 29, 8:15 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 715 AM MST WED SEP 29 2004 AZZ004>018-037>040-301400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 715 AM MST WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A PACIFIC STORM SYSTEM WILL MOVE THROUGH NORTHERN ARIZONA LATER TODAY AND THIS EVENING. MOISTURE AHEAD OF THIS STORM WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY EAST OF FLAGSTAFF. MOST STORMS WILL CONTAIN LIGHT TO MODERATE RAIN AND NO HAIL. ISOLATED STRONGER STORMS WILL CONTAIN HEAVY RAIN AND HAIL UP A HALF INCH IN DIAMETER. THE BEST CHANCE FOR STRONG STORMS TODAY WILL BE FROM HEBER EAST AND NORTHEAST. STORM MOTION IS FROM THE SOUTHWEST AT 30 MPH...SO MOST LOCATIONS WILL NOT HAVE PROBLEMS WITH FLOODING AS THE HEAVY RAIN WILL MOVE AWAY QUICKLY. ISOLATED AREAS EAST OF FLAGSTAFF THAT WILL SEE MORE FREQUENT STORMS MAY EXPERIENCE SOME MINOR PONDING OF WATER OR STREET FLOODING TODAY. SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY FROM THE WEST TONIGHT...WITH ONLY ISOLATED COVERAGE EAST OF FLAGSTAFF BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Flgstf/Belemont, AZ (KFGZ), 12:00Z
7.8 hours before the tornado, 128 km from the path. September 29, 2004.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -56 J/kg
- Surface CAPE
- 83 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Winslow (Aut) (INW), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Flagstaff radar (KFSX), 83 km away, was scanning. The volume nearest the touchdown began at 19:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in ArizonaEvery tornado in Arizona since 1950Warnings in force in Arizona nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.